Alert archive / Missouri / Flash Flood Watches in 2011
Flash Flood Watch 3, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood watch at Jun 20, 2011, 3:06 PM CDT for 8 counties in Missouri. It took effect at Jun 20, 2011, 7:00 PM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2011, 3:06 PM CDT (20:06 UTC)
- In effect from
- Jun 20, 2011, 7:00 PM CDT
- Expired
- Jun 21, 2011, 12:26 AM CDT
- In force
- 5 hr
- Issued by
- NWS Kansas City, MO
- Flood severity
- None
Counties Atchison County, MO, Gentry County, MO, Harrison County, MO, Mercer County, MO, Nodaway County, MO, Putnam County, MO, Schuyler County, MO, Worth County, MO
The radar
The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1300 J/kg
- Mixed-layer CIN
- -726 J/kg
- Mixed-layer LCL
- 1759 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 473 m²/s²
- 0-3 km storm-relative helicity
- 559 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
998 WGUS63 KEAX 202006 FFAEAX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 306 PM CDT MON JUN 20 2011 MOZ001>004-210630- /O.NEW.KEAX.FF.A.0003.110621T0000Z-110621T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATCHISON MO-NODAWAY-WORTH-GENTRY- INCLUDING THE CITIES OF...TARKIO...ROCKPORT...MARYVILLE... GRANT CITY...ALBANY...STANBERRY 306 PM CDT MON JUN 20 2011 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST MISSOURI... INCLUDING THE FOLLOWING AREAS...ATCHISON MO...GENTRY...NODAWAY AND WORTH. * FROM 7 PM CDT THIS EVENING THROUGH LATE TONIGHT * A STRONG COLD FRONT WILL TRIGGER THUNDERSTORMS TONIGHT WITH RAINFALL AMOUNTS IN EXCESS OF ONE INCH POSSIBLE. DUE TO THE SATURATED SOIL...THE ADDITIONAL HEAVY RAINFALL MAY PRODUCE FLASH FLOODING. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$ MOZ005>008-210630- /O.NEW.KEAX.FF.A.0003.110621T0000Z-110621T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HARRISON-MERCER-PUTNAM-SCHUYLER- INCLUDING THE CITIES OF...BETHANY...PRINCETON...UNIONVILLE... LANCASTER...DOWNING 306 PM CDT MON JUN 20 2011 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH TUESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL MISSOURI AND NORTHEAST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL MISSOURI...HARRISON...MERCER AND PUTNAM. IN NORTHEAST MISSOURI...SCHUYLER. * FROM 7 PM CDT THIS EVENING THROUGH TUESDAY AFTERNOON * A STRONG COLD FRONT WILL TRIGGER THUNDERSTORMS TONIGHT AND EARLY TUESDAY AFTERNOON WITH RAINFALL AMOUNTS IN EXCESS OF ONE INCH POSSIBLE. DUE TO THE SATURATED SOIL...THE ADDITIONAL HEAVY RAINFALL MAY PRODUCE FLASH FLOODING. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$ DB
1 follow-up statement
194 WGUS63 KEAX 210526 FFAEAX FLOOD WATCH NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1226 AM CDT TUE JUN 21 2011 MOZ001>004-210630- /O.CAN.KEAX.FF.A.0003.000000T0000Z-110621T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATCHISON MO-NODAWAY-WORTH-GENTRY- INCLUDING THE CITIES OF...TARKIO...ROCKPORT...MARYVILLE... GRANT CITY...ALBANY...STANBERRY 1226 AM CDT TUE JUN 21 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST MISSOURI HAS BEEN CANCELLED. THE THREAT FOR HEAVY RAINFALL FROM THIS EVENING'S CONVECTIVE ACTIVITY HAS DIMINISHED. THEREFORE...HAVE CANCELED THE FLASH FLOOD WATCH FOR THIS AREA. $$ MOZ005>008-210630- /O.CAN.KEAX.FF.A.0003.000000T0000Z-110621T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HARRISON-MERCER-PUTNAM-SCHUYLER- INCLUDING THE CITIES OF...BETHANY...PRINCETON...UNIONVILLE... LANCASTER...DOWNING 1226 AM CDT TUE JUN 21 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL MISSOURI AND NORTHEAST MISSOURI HAS BEEN CANCELLED. THE THREAT FOR HEAVY RAINFALL FROM THIS EVENING'S CONVECTIVE ACTIVITY HAS DIMINISHED. THEREFORE...HAVE CANCELED THE FLASH FLOOD WATCH FOR THIS AREA. $$ ACH
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Jun 20, 1:12 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 20, 1:12 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 112 PM CDT MON JUN 20 2011 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... AN UNSEASONABLE STRONG UPPER LEVEL WAVE WAS TRACKING THROUGH WESTERN KANSAS AT THE MOMENT. THIS STRONG PV ANOMALY WITH ITS ASSOCIATED DRY SLOT WAS STARTING TO LEAD SOME WEAK CU DEVELOPMENT ON THE LEADING EDGE OF THE ANOMALY. AS THIS ANOMALY TRACKS EAST AND LARGE SCALE FORCING FOR ASCENT/COOLING ALOFT ERODES WARM MID-LEVEL TEMPERATURES RESIDING OVER EASTERN KANSAS AND WESTERN/NORTHWESTERN MISSOURI...CONVECTION WILL BECOME MORE WIDESPREAD BY LATE THIS AFTERNOON/THIS EVENING. THE MOST FAVORABLE AREA FOR TORNADOES AND LARGE HAIL SHOULD BE ACROSS NORTHWESTERN PORTIONS OF THE FORECAST AREA WHERE SURFACE WINDS ARE BACKED...BEHIND AN OUTFLOW BOUNDARY...AND AFTERNOON INSTABILITY SHOULD BE IN THE 2K-3K J/KG RANGE. STILL...VERY WARM AIR ALOFT MAY INHIBIT EARLIER CONVECTION IN THIS AREA ESPECIALLY AS THE OUTFLOW BOUNDARY MIXES AND CONVERGENCE ON IT WEAKENS. FOCUS THEN SHIFTS TO CONVECTION IN KANSAS AND ITS EVOLUTION INTO EASTERN KANSAS AND WESTERN MISSOURI. STORMS SHOULD INITIATE MID TO LATE AFTERNOON NEAR THE INTERSTATE 135/HIGHWAY 81 CORRIDOR THROUGH CENTRAL KANSAS WITH SUPERCELLS LIKELY. WITH THE SURFACE NORTH OF THIS AREA THOUGH SURFACE WINDS WILL LIKELY NOT BACK AND SHOULD REMAIN IN A 180-200 DEGREE DIRECTION. WITH LITTLE DIRECTIONAL SHEAR/WINDS ALOFT NEARLY UNIDIRECTIONAL STORMS WILL EVENTUALLY EVOLVE INTO A QUASI- LINEAR SYSTEM AS IT TRACKS THROUGH EASTERN KANSAS. THIS STORM MODE SHOULD THEN BE MAINTAINED INTO WESTERN MISSOURI WHERE DAMAGING WINDS WILL BE THE MAIN HAZARD. STRONG LOW LEVEL FLOW NEARLY PARALLEL TO THE BOUNDARY MAY SUPPORT MESOVORTICES AND POSSIBLY TORNADOES AS WELL BUT DAMAGING WINDS. THE BEST ANALOG...BOTH THAT I COULD REMEMBER AND STATISTICALLY FROM THE CIPS ANALOG PAGE...WAS OF JUNE 5TH 2008. THE BIGGEST DIFFERENCE BETWEEN THAT DAY AND THIS DAY IS THE STRENGTH OF THE LOW LEVEL WIND FIELDS. THE WINDS FOR TODAY ARE WEAKER AND THUS CONFIDENCE A BIT LOWER ON THE DEVELOPMENT OF MESOVORTICES AS THE SYSTEM EVOLVES ACROSS EASTERN KANSAS. CDB && .DISCUSSION... STRONG ISENTROPIC ASCENT...AIDED BY 50 KT LLJ HELPING TO SUSTAIN NARROW BAND OF TSRA ACROSS NORTHERN MISSOURI THIS MORNING. RUC/HRRR/LOCAL WRF CAPTURED EVOLUTION WELL...AND ALL THREE DEPICT GRADUALY DEMISE OF CONVECTION BY MID-MORNING. SURFACE WARM FRONT WILL CONTINUE TO SURGE NORTHWARD DURING THE DAY...AS DEEP EML OVERSPREADS THE FORECAST AREA. SHORT TERM MODELS IN CONSENSUS IN SPREADING H7 TEMPERATURES IN THE MID TEENS ACROSS FORECAST AREA...THUS VERY STOUT CAP WILL REMAIN IN PLACE FOR THE BULK OF THE DAY. OPERATIONAL MODELS MOVE ANOMALOUSLY STRONG H5 CLOSED LOW ACROSS CENTRAL PLAINS INTO GREAT LAKES TODAY THROUGH THURSDAY...WITH SREF/NAEFS DEPICTING H5 HEIGHTS THREE TO FOUR STANDARD DEVIATIONS BELOW NORMAL. ASSOCIATED COLD FRONT WILL BE ON CWA DOORSTEP BY LATE AFTERNOON...WITH CONVECTIVE INITIATION IN THE 21-22 UTC TIMEFRAME. CONVECTION MAY STRUGGLE INITIALLY...WITH GFS AND NAM BUFR SOUNDINGS BOTH DEPICTING A SEMBLANCE OF AN EML THROUGH THE 22-23 UTC. WITH DEEP LAYER FLOW FAIRLY UNIDIRECTIONAL...EVOLUTION OF QLCS...AS PREDICTED BY VARIOUS MESO MODELS SEEMS REASONABLE...BUT ALSO CONCERNED ABOUT DEVELOPMENT ALONG REMNANT OUTFLOW BOUNDARY THAT WILL STRETCH FROM JUST NORTH OF KSTJ TO KMBY...WHERE BACKED FLOW COULD ENHANCED 0-1KM SRH ENOUGH FOR ISOLATED SUPERCELL DEVELOPMENT AHEAD OF THE LINE. IN ADDITION TO SUPERCELL THREAT...TRAINING CONVECTION ALONG THE LINE POSSIBLY...BUT FEEL LINE WILL MOVE QUICKLY ENOUGH...THAT FLASH FLOOD THREAT WILL BE TEMPORARY. FRONT WILL PUSH THROUGH THE BULK OF THE FORECAST AREA BY EARLY TUESDAY...BUT CONVECTIVE THREAT WILL LINGER. WILL HAVE TO MONITOR THE POTENTIAL FOR LOW TOPPED CONVECTION...WITH NAM DEPICTING A NARROW THERMAL RIDGE...WHICH COULD INCREASE LOW LEVEL LAPSE RATES ENOUGH TO SPARK CONVECTION. FORTUNATELY LOW-LEVEL SHEAR APPEARS TO BE SYNC WITH DEEP LAYER SHEAR...THUS NOT ANTICIPATED MINI SUPERCELL ACTIVITY. THREAT OF SHOWERS WILL LINGER THROUGH WEDENSDAY...WITH DEEP CYCLONIC FLOW REMAINING OVER THE REGION. UPPER RIDGING BUILDS BACK INTO REGION LATE BY THE END OF THE WEEK...SO BEGIN TRIMMING POPS BACK TO SLIGHT CHANCE RANGE. QUASI-ZONAL FLOW SETS UP BY THE WEEKEND...WITH QUASI-PERSISTENT LOW LEVEL CYCLONE AND BOUNDARIES REMAINING ACROSS KANSAS INTO MISSOURI. THIS LIKELY WILL SET THE STAGE FOR PERIODIC CONVECTIVE DEVELOPMENT...AS RETURN OF WARM AND MOIST RETURN FLOW...LIKELY WILL ACTIVATED BY BOTH ISENTROPIC ASCENT ENHANCED BY SURFACE AND ELEVATED LLJ...THUS GRADUALLY INCREASED POPS THROUGH THE WEEKEND. TEMPERATURE-WISE...ONLY MADE MINOR TWEAKS TO GOING FORECAST...AS TEMPERATURES APPEARED REASONABLE. MID-WEEK TEMPERATURES LOOK PLEASANT AS H8 TEMPERATURES IN THE LOW TEENS ADVECT INTO THE AREA...THUS EXPECT BOTH MAX AND MIN TEMPERATURES TO BE A CATEGORY OR TWO BELOW NORMAL. TEMPERATURES WILL TREND BACK TOWARD CLIMO NORMS BY LATE IN THE WEEK...AS AFOREMENTIONED H5 HEIGHTS BUILD BACK TOWARD EARLY SUMMER NORMS. SF && .AVIATION... THUNDERSTORM ACTIVITY CONTINUES TO DEPART TO THE EAST WITH BLOW OFF CIRRUS CONTINUING ACROSS THE TAF SITES EARLY THIS MORNING. VFR CONDITIONS EXPECTED THROUGH THE AFTERNOON HOURS WITH GUSTY SOUTH TO SOUTHEAST WINDS. A FRONTAL BOUNDARY WILL APPROACH THE TERMINALS BY LATE THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THIS TIME FRAME ALONG AND AHEAD OF THE BOUNDARY. UNCERTAINTY EXISTS AS TO THE EXACT TIMING AND LOCATION OF STORMS AND WILL MAINTAIN CB GROUP AND VCTS FOR NOW. DEROCHE && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 20, 1:00 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT MON JUN 20 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 100 PM CDT MON JUN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE STORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS AS AN UNSEASONABLY POTENT UPPER LOW PRESSURE SYSTEM MOVES INTO THE CENTRAL PLAINS. AN OUTFLOW BOUNDARY ACROSS NORTHEAST KANSAS INTO NORTHWEST MISSOURI...GENERALLY NORTH OF HIGHWAY 36 AND WEST OF INTERSTATE 35...MAY SERVE AS FOCUS FOR SUPERCELL THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EARLY THIS EVENING. FOR STORMS FORMING ALONG THE OUTFLOW BOUNDARY...LOW LEVEL SHEAR WILL BE CONDUCIVE FOR TORNADO DEVELOPMENT IF STORMS DEVELOP. IN ADDITION TO A TORNADO THREAT...DAMAGING WINDS AND GOLF BALL OR LARGER HAIL WOULD BE POSSIBLE. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT ACROSS CENTRAL KANSAS LATE THIS AFTERNOON...THEN CONGEAL INTO A LINE AND MOVE INTO WESTERN PORTIONS OF THE OUTLOOK AREA BY MID-TO LATE EVENING. THE LINE OF STORMS IS EXPECTED TO MOVE ACROSS THE OUTLOOK AREA THROUGH THE NIGHTTIME HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...IN ADDITION TO BRIEF TORNADOES. THE PROGRESSION OF THE LINE OF THUNDERSTORMS EASTWARD MAY LEAD TO TRAINING CELLS...MAINLY IN NORTHWESTERN MISSOURI...WHICH COULD LEAD TO HEAVY RAINFALL FALLING ACROSS THE SAME AREAS FOR SEVERAL HOURS. ALTHOUGH WIDESPREAD EXCESSIVE RAINFALL IS NOT EXPECTED...TRAINING THUNDERSTORMS COULD LEAD TO FLOODING OF SMALLER STREAMS AND RIVERS AND COULD BRING ADDITIONAL RISES TO THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AS THE UPPER LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE OUTLOOK AREA. ISOLATED SEVERE STORMS ARE POSSIBLE TUESDAY AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEXT WEEKEND AS A WARM FRONT LIFTS INTO THE REGION. IT IS TOO EARLY TO DETERMINE IF SEVERE THUNDERSTORMS WILL POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL BE NEEDED LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS ACROSS THE OUTLOOK AREA. CDB
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:41 PM CDT | Tornado Warning | EAX | Atchison | 34 min |
| Jun 19, 9:42 PM CDT | Tornado Warning | EAX | Nodaway | 33 min |
| Jun 19, 10:11 PM CDT | Tornado Warning | EAX | Atchison | 34 min |
| Jun 19, 10:13 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 32 min |
| Jun 19, 10:49 PM CDT | Special Weather Statement | EAX | Worth | 26 min |
| Jun 20, 1:54 AM CDT | Special Weather Statement | EAX | Schuyler | 36 min |
| Jun 20, 2:02 AM CDT | Special Weather Statement | EAX | Atchison | 13 min |
| Jun 20, 2:24 AM CDT | Special Weather Statement | EAX | Andrew, Gentry, Nodaway | 36 min |
| Jun 20, 3:19 AM CDT | Special Weather Statement | EAX | Daviess | 26 min |
| Jun 20, 3:23 AM CDT | Special Weather Statement | EAX | Gentry | 37 min |
| Jun 20, 9:45 AM CDT | Flash Flood Warning | EAX | Holt | 24 hr |
Nearby
Flash Flood Watches in Missouri, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.